Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 35, NWS Jackson, MS

May 14, 2004Adams County, Jefferson County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 14, 2004, 3:39 PM CDT for Adams County, Jefferson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2004, 3:39 PM CDT (20:39 UTC)
Expired
May 14, 2004, 7:00 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Adams County, MS, Jefferson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 137 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 142043
FFWJAN
MSC001-063-150000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
339 PM CDT FRI MAY 14 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI
  ADAMS COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 7 PM CDT

* AT 339 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS PRODUCING VERY HEAVY RAIN DEVELOPING RAPIDLY FROM 
FAYETTE TO SIBLEY AND EXPANDING TOWARD NATCHEZ. MOVEMENT WAS NORTH 
AT 20 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF ONE TO TWO INCHES PER HOUR
WILL BE LIKELY THROUGH 6 PM ACROSS THESE COUNTIES AFFECTING THE 
LORMAN TO NATCHEZ AREAS...INCLUDING THE TRACE PARKWAY. THE RAINS 
COULD EVEN PERSIST BEYOND 7 PM. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 3143 9151 3140 9117 3163 9118 3164 9096
          3183 9081 3185 9124

$$
2 follow-up statements
000 
WGUS74 KJAN 142235 CCA
FFSJAN
MSC001-063-150000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
528 PM CDT FRI MAY 14 2004

FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM CDT FOR...

JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI
ADAMS COUNTY IN SOUTHWEST MISSISSIPPI

A LARGE AREA OF THUNDERSTORMS CONTINUES TO MOVE TO THE NORTH OVER 
THE AREA. DOPPLER RADAR RAINFALL ESTIMATES OF UP TO 2.5 INCHES PER 
HOUR ARE BEING OBSERVED. FURTHERMORE...THE NATCHEZ OBSERVATION SITE 
HAS REPORTED NEARLY 4 INCHES OF RAIN IN THE PAST COUPLE OF HOURS. 
EXPECTING NO SIGNIFICANT RELEIF IN THE RAINFALL AMOUNTS OVER THE 
NEXT COUPLE OF HOURS AS THE HEAVY PRECIPITATION TRAINS OVER THE 
AREA. AS A RESULT...THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED 
BEYOND 7 PM.

$$
000 
WGUS74 KJAN 142355
FFSJAN
MSC001-150000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
653 PM CDT FRI MAY 14 2004

FLASH FLOOD WARNING FOR ADAMS COUNTY WILL EXPIRE AT 7 PM...

THE FLASH FLOOD WARNING FOR ADAMS COUNTY WILL EXPIRE AT 7 PM. THE 
AREA OF THUNDERSTORMS THAT IS PRODUCING VERY HEAVY RAIN HAS MOVED 
EAST. MOSTLY MODERATE RAINFALL CAN BE EXPECTED OVER THE NEXT FEW 
HOURS. PONDING ON AREA ROADS AND IN LOW LYING AREAS IS STILL 
EXPECTED...BUT THE RISK OF FLASH FLOODING HAS DIMINISHED. THEREFORE 
THE WARNING IS ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:20 PM CDT, 19 minutes earlier.

Area forecast discussion, May 14, 3:20 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT FRI MAY 14 2004

.SHORT TERM...
STILL EXPECTING A WET TIME OF IT TONIGHT ACROSS A GOOD DEAL OF THE
FORECAST AREA AS A STRONG SOUTHERLY FEED OF LOW LEVEL MOISTURE
CONTINUES AHEAD OF AN APPROACHING UPPER TROUGH. IT APPEARS THE
HEAVIEST RAIN BY DAWN SHOULD FALL ALONG THE INTERSTATE 55
CORRIDOR - THE MAIN TARGET OF THE NOCTURNAL 850 MB LL JET. RAINFALL
AMOUNTS OF ONE TO TWO INCHES EXPECTED HERE WITH INTERMITTENT STORMS
IN SOME AREAS BUMPING TOTALS UP TO 4. THE LACK OF PERSISTENT RAIN
IN THIS AREA OF MS BEFORE TONIGHT SHOULD MEAN SUCH PRECIPITATION
TONIGHT WILL POSE ONLY A MINOR FLOODING RISK. THE MORE SATURATED AND
VULNERABLE GROUND IN NE LA...SOUTHEAST AR AND WESTERN MS SHOULD LIKELY
SEE LESSER TOTALS (UP TO 2). HAVING SAID ALL THIS...WE WILL KEEP THE
CURRENT FLOOD WATCH GOING TONIGHT FOR THE SAME AREAS. OUR THINKING IS
THAT THE GROUND CAN HANDLE THE BULK OF THE HEAVY RAIN EXPECTED...BUT
THE PROBLEM WILL BE WITH THE EMBEDDED STORMS THAT COULD PUSH HOURLY FFG
VALUES OVER THE LIMIT. AS FAR AS SEVERE WEATHER IS CONCERNED...SHEAR
CONTINUES TO BE JUST MARGINAL ENOUGH TO LOOSELY ORGANIZE STORMS WITH A
BIT OF INSTABILITY ON TAP IN SOUTHEAST MS. THE SEVERE THREAT SHOULD END
EARLY THIS EVENING IN THESE AREAS THOUGH AND THE OVERRIDING PRESENCE OF
WEAK ATMOSPHERIC LAPSE RATES AND LITTLE DRY AIR ALOFT SHOULD KEEP ALL
OTHER CONVECTION FROM GETTING OUT OF HAND.

TOMORROW...THE UPPER LEVEL TROUGH AXIS WILL SLOWLY MIGRATE EAST AND
POINT THE MOISTURE TRANSPORT FEED AT THE EASTERN HALF OF MS. HOW FAR
WEST OF THE BACK EDGE OF THE RAIN AND STORM SHIELD GETS DURING THE DAY
WILL BE CONTROLLED SOMEWHAT BY MESO-SCALE FACTORS...BUT MY BEST GUESS
HAS THE METRO AREA DRYING OUT A BIT BEFORE EVENING...ALTHOUGH ISOLATED
SHOWERS WILL REMAIN POSSIBLE OVER MOST OF THE WESTERN HALF OF THE
FORECAST AREA ALL DAY. TEMPS WILL BE KEPT QUITE COOL IN RAINY AREAS OF
EASTERN MS ALTHOUGH HIGH DPS WILL CONTINUE TO MAKE FOR SOMEWHAT MUGGY
CONDITIONS.

BY SUNDAY THE UPPER LEVEL SUPPORT WILL LIFT TO THE NORTH OF THE
LOWER MISSISSIPPI BOUNDARY WHILE THE WEAK FRONTAL BOUNDARY STALLS
OVER THE REGION...MOST LIKELY ACROSS SOUTHERN MS. ALTHOUGH FORCING
WILL BE FAR REDUCED...STILL ANTICIPATING SCATTERED AFT AND EVENING
SHOWERS AND STORMS AROUND THE BOUNDARY.

.LONG TERM...
ALTHOUGH A RATHER SIGNIFICANT UPPER LEVEL RIDGE WILL BUILD OVER THE
SOUTHEAST AND SOUTH-CENTRAL STATES THROUGH THE MIDDLE OF NEXT
WEEK...WE ARE STILL EXPECTING AT LEAST ISOLATED AFTERNOON AND
EVENING SHOWERS AND STORMS TO AFFECT THE REGION. BOUNDARIES TRAPPED
IN THE BENIGN FLOW IN THE LOWER MISSISSIPPI VALLEY WILL BE ENOUGH TO
INSTIGATE CONVECTION DURING THE HEAT OF THE DAY. OUTSIDE OF SHOWERS
AND PATCHY MORNING LOW CLOUDS AND FOG SKIES SHOULD BE PARTLY CLOUDY.
TEMPERATURES SHOULD CONTINUE TO RUN SOME 2 TO 5 DEGREE ABOVE NORMAL
DURING THE PERIOD...MAINLY AS THE RESULT OF A 585 TO 588 DECAMETER 500
MB HEIGHT FIELD ENTRENCHED OVERHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON   65 77 63 83 64 / 90 60 30 30 20
MERIDIAN  67 76 65 83 63 / 70 70 40 40 20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FOR MSZ018-019-025>029-032-034>037-040>044-
     047>050-053>055-059>063 TONIGHT.
LA...FLASH FLOOD WATCH FOR LAZ007>009-015-016-023>026 TONIGHT.
AR...FLASH FLOOD WATCH FOR ARZ074-075 TONIGHT.

&&

50
Hazardous weather outlook, May 14, 3:33 AM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
333 AM CDT FRI MAY 14 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
150833-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
333 AM CDT FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
STRONG THUNDERSTORMS COULD DEVELOP LATER TODAY	EAST OF
INTERSTATE 55...WHERE THE POTENTIAL FOR GREATER INSTABILITY
EXISTS. STRONGER STORMS SHOULD BE MOST PREVALENT IN THE AFTERNOON
AND EARLY EVENING...AND THEY WILL BE  CAPABLE OF PRODUCING WIND
GUSTS UP TO 40 MPH AND SMALL HAIL.

...FLOODING...
THE POTENTIAL FOR FLOODING RAINFALL EXISTS TODAY AND TONIGHT
ALONG AND WEST OF A MONTICELLO TO FOREST TO EUPORA LINE...WHERE
TOTAL RAINFALL COULD REACH 4 INCHES.  PLEASE REFER TO THE FLOOD
WATCH FOR MORE DETAIL. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
OVER EAST MISSISSIPPI THAT COULD RESULT IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NECESSARY THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:08 PM CDTSevere Thunderstorm WarningJANHumphreys, Leflore47 min
May 13, 9:26 PM CDTFlash Flood WarningJANFranklin4 hr
May 14, 6:33 PM CDTFlash Flood WarningJANFranklin4 hr
May 14, 6:50 PM CDTFlash Flood WarningJANJefferson3 hr

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.